Jump to content
Sign in to follow this  
LittleMissEMT

Confusing Patient Presentation

Recommended Posts

We had this patient last week who presented with dizziness and loss of balance when standing. He also began complaining of pain in his upper and lower extremities and all 4 Qs of his abdomen. En route he also began experiencing CP. He had no history of MIs or CPs prior, his EKG and VS were all normal. But he did have lung cancer and was undergoing hemotherapy which he had just finished the previous week. Could that be the cause of all his symptomps?

Share this post


Link to post
Share on other sites
We had this patient last week who presented with dizziness and loss of balance when standing. He also began complaining of pain in his upper and lower extremities and all 4 Qs of his abdomen. En route he also began experiencing CP. He had no history of MIs or CPs prior, his EKG and VS were all normal. But he did have lung cancer and was undergoing hemotherapy which he had just finished the previous week. Could that be the cause of all his symptomps?

Short answer is yes, it could be the answer. One of many many many possible answers.

Share this post


Link to post
Share on other sites
We had this patient last week who presented with dizziness and loss of balance when standing. He also began complaining of pain in his upper and lower extremities and all 4 Qs of his abdomen. En route he also began experiencing CP. He had no history of MIs or CPs prior, his EKG and VS were all normal. But he did have lung cancer and was undergoing hemotherapy which he had just finished the previous week. Could that be the cause of all his symptomps?

Could be a million reasons. The cancer has metastasized to and compromised other organs. Many chemos are very toxic and could indeed by the source of his problems. Dehydrated because a loss of appetite from chemo, and/or N/V/D, which could result in his vertigo. Sounds like the person needs a complete work up.

Share this post


Link to post
Share on other sites
no no no, it is FIBROMYALGIA. :P

Many of the symptoms of cancer progression and chemotherapy can mimic Fibromyalgia once the CNS is involved. However, it would be difficult to dstinquish since if it is actually the cause of the pain. The treatment and pain management would still be focused on the cancer unless there was a need for an antiflammatory.

Some survivors of cancer do develop Fibromyalgia after they are deemed cancer free. Some believe it is from the chemical changes the body may have experienced while fighting the cancer and the chemotherapy that bring about chemical changes in the CNS and the nerve transmitters. Thus, they may have a lifetime of pain even without the cancer.

Edited by VentMedic

Share this post


Link to post
Share on other sites

Had one that was light headed, pale, pain in the arms, heaviness in the legs, and pressure in all four quads. Really no clue till they did the human finger puppet test; he had an upper GI bleed. Asked him about elimination, color, odor, frequency, etc.. but he never took any notice. Didn't have that digested blood odor to him either. But his lab values indicated he had lost a fairly substantial amount of blood.

Share this post


Link to post
Share on other sites
Had one that was light headed, pale, pain in the arms, heaviness in the legs, and pressure in all four quads. Really no clue till they did the human finger puppet test; he had an upper GI bleed. Asked him about elimination, color, odor, frequency, etc.. but he never took any notice. Didn't have that digested blood odor to him either. But his lab values indicated he had lost a fairly substantial amount of blood.

Nothing quite like the smell of a GI bleed. Too bad we can't do a rapid hematocrit test sometimes- we'd at least know what we are dealing with and how anemic/hypovolemic they are.

Share this post


Link to post
Share on other sites
Nothing quite like the smell of a GI bleed. Too bad we can't do a rapid hematocrit test sometimes- we'd at least know what we are dealing with and how anemic/hypovolemic they are.

Just curious..... How would that information direct/change your treatment in the field??

Share this post


Link to post
Share on other sites
Just curious..... How would that information direct/change your treatment in the field??

Probably very little- I was thinking more for my own information. Still need large bore IV's, fluids, but maybe hook up blood tubing in cases where the blood loss wasn't immediately obvious. Maybe be able to notify the ER so they can contact the blood bank?

Share this post


Link to post
Share on other sites
We had this patient last week who presented with dizziness and loss of balance when standing. He also began complaining of pain in his upper and lower extremities and all 4 Qs of his abdomen. En route he also began experiencing CP. He had no history of MIs or CPs prior, his EKG and VS were all normal. But he did have lung cancer and was undergoing hemotherapy which he had just finished the previous week. Could that be the cause of all his symptomps?

Some things to think about when anyone stands and gets dizzy, does that person have some sort of bleed internally. Pain to the legs could be poor circulation, think AAA or a dissection.

Share this post


Link to post
Share on other sites
This thread is quite old. Please consider starting a new thread rather than reviving this one.

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...